Alert archive / Wyoming / Winter Weather Advisories in 2021

Winter Weather Advisory 21, NWS Billings, MT

April 25, 2021Sheridan County, Wyoming

NWS Billings, MT issued this winter weather advisory at Apr 25, 2021, 11:29 PM MDT for Sheridan County, Wyoming. It took effect at Apr 26, 2021, 12:00 AM MDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2021, 11:29 PM MDT (05:29 UTC)
In effect from
Apr 26, 2021, 12:00 AM MDT
Expired
Apr 27, 2021, 8:49 AM MDT
In force
33 hr
Issued by
NWS Billings, MT

County Sheridan County, WY

The radar

The Billings radar (KBLX), 180 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 5.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

869 
WWUS45 KBYZ 260529
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
1129 PM MDT Sun Apr 25 2021

WYZ198-270530-
/O.NEW.KBYZ.WW.Y.0021.210426T0600Z-210427T1800Z/
Northeast Bighorn Mountains-
Including the locations of Story and Burgess Junction
1129 PM MDT Sun Apr 25 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TUESDAY...

* WHAT...Snow occurring. Total snow accumulations of 5 to 11 inches. 
  Winds gusting as high as 30 mph.

* WHERE...Northeast Bighorn Mountains.

* WHEN...Until Noon MDT Tuesday. Greatest snow accumulation expected 
  Monday afternoon through Monday night.

* IMPACTS...Roads will likely become slick and snow covered, 
  resulting in hazardous travel conditions.

* ADDITIONAL DETAILS...Persons should consider delaying travel.  
  Motorists should use caution if travel is absolutely necessary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 For the latest road conditions, call 5 1 1.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Gilstad
6 follow-up statements
541 
WWUS45 KBYZ 260828
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
228 AM MDT Mon Apr 26 2021

WYZ198-270830-
/O.CON.KBYZ.WW.Y.0021.000000T0000Z-210427T1800Z/
Northeast Bighorn Mountains-
Including the locations of Story and Burgess Junction
228 AM MDT Mon Apr 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT 
TUESDAY...

* WHAT...Snow occurring. Additional snow accumulations up to 10 
  inches. Greatest snow accumulation is expected this afternoon 
  through tonight. Winds gusting as high as 30 mph.

* WHERE...Northeast Bighorn Mountains.

* WHEN...Until Noon MDT Tuesday.

* IMPACTS...Roads will likely become slick and snow covered, 
  resulting in hazardous travel conditions.

* ADDITIONAL DETAILS...Persons should consider delaying travel.  
  Motorists should use caution if travel is absolutely necessary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 For the latest road conditions, call 5 1 1.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Gilstad
913 
WWUS45 KBYZ 262031
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
231 PM MDT Mon Apr 26 2021

WYZ198-271800-
/O.CON.KBYZ.WW.Y.0021.000000T0000Z-210427T1800Z/
Northeast Bighorn Mountains-
Including the locations of Story and Burgess Junction
231 PM MDT Mon Apr 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT 
TUESDAY...

* WHAT...Snow occurring. Additional snow accumulations 6 to 10 
  inches.

* WHERE...Northeast Bighorn Mountains.

* WHEN...Until Noon MDT Tuesday.

* IMPACTS...Roads will likely become slick and snow covered, 
  resulting in hazardous travel conditions.

* ADDITIONAL DETAILS...Persons should consider delaying travel.  
  Motorists should use caution if travel is absolutely necessary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 For the latest road conditions, call 5 1 1.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Reimer
914 
WWUS45 KBYZ 270300
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
900 PM MDT Mon Apr 26 2021

WYZ198-271800-
/O.CON.KBYZ.WW.Y.0021.000000T0000Z-210427T1800Z/
Northeast Bighorn Mountains-
Including the locations of Story and Burgess Junction
900 PM MDT Mon Apr 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT 
TUESDAY...

* WHAT...Snow occurring. Additional snow accumulations of 4 to 8 
  inches.

* WHERE...Northeast Bighorn Mountains.

* WHEN...Until Noon MDT Tuesday.

* IMPACTS...Slick and snow covered roads will result in hazardous 
  travel conditions.

* ADDITIONAL DETAILS...Persons should consider delaying travel.  
  Motorists should use caution if travel is absolutely necessary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For the latest road conditions, call 5 1 1.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Palmquist
583 
WWUS45 KBYZ 270757
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
157 AM MDT Tue Apr 27 2021

WYZ198-271800-
/O.CON.KBYZ.WW.Y.0021.000000T0000Z-210427T1800Z/
Northeast Bighorn Mountains-
Including the locations of Story and Burgess Junction
157 AM MDT Tue Apr 27 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Snow occurring. Additional snow accumulations of 1 to 3 
  inches.

* WHERE...Northeast Bighorn Mountains.

* WHEN...Until Noon MDT today.

* IMPACTS...Slick and snow covered roads will result in hazardous 
  travel conditions.

* ADDITIONAL DETAILS...Persons should consider delaying travel.  
  Motorists should use caution if travel is absolutely necessary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For the latest road conditions, call 5 1 1.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Gilstad
438 
WWUS45 KBYZ 271334
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
734 AM MDT Tue Apr 27 2021

WYZ198-271800-
/O.CON.KBYZ.WW.Y.0021.000000T0000Z-210427T1800Z/
Northeast Bighorn Mountains-
Including the locations of Story and Burgess Junction
734 AM MDT Tue Apr 27 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Snow occurring. Additional snow accumulations up to one 
  inch.

* WHERE...Northeast Bighorn Mountains.

* WHEN...Until Noon MDT today.

* IMPACTS...Slick and snow covered roads will result in hazardous 
  travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For the latest road conditions, call 5 1 1.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Reimer
411 
WWUS45 KBYZ 271449
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
849 AM MDT Tue Apr 27 2021

WYZ198-271600-
/O.CAN.KBYZ.WW.Y.0021.000000T0000Z-210427T1800Z/
Northeast Bighorn Mountains-
Including the locations of Story and Burgess Junction
849 AM MDT Tue Apr 27 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has ended in the Big Horn Mountains, therefore the Winter 
Weather Advisory has been cancelled.

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Reimer

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this winter weather advisory went out at Apr 25, 8:25 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 25, 8:25 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
825 PM MDT Sun Apr 25 2021

.UPDATE...

Areas of showers, moderate to heavy at times were lifting north
and east through the area this evening. Expect periods of showers
to continue to move through the area overnight as moisture and
energy advect in with southwest flow aloft. Have updated pops and
precipitation amounts to current trends through the rest of the
night. Otherwise, the rest of the forecast remains on track and
the previous discussion, as well as an updated aviation discussion
are below. STP

&&

.DISCUSSION...

Tonight through Monday night...

Light to moderate showers will overspread the area this evening.
Flow aloft will become increasingly southwesterly as a splitting
trough drops into the western US pushing some weak ridging east.
There is still some elevated instability along with some fairly
steep low-level lapse rates west of Billings this afternoon. There
had already been some lightning reported near Three Forks this
afternoon. Have continued the mention of thunder this afternoon in
the western zones.

Overnight and through Monday the trough will continue to move
east. Most of the energy will be south of the area, but there will
be enough for much of the area to see a couple of tenths of
rainfall by the time the system clears the area. With the rain
tomorrow, expecting temperatures to be cooler, with highs only in
the 40s to maybe lower 50s. With the cooler temperatures,
conditions do not look as unstable, so not expecting any
thunderstorm chances. Reimer

Tuesday through Sunday...

On Tuesday, an upper low will be moving southeastward over the
southwestern US and away from our area. The moisture and lifting
mechanisms associated with the low will also move away from the
area, leaving our area with just a chance of showers south and
east of Billings.

Upper ridging will dominate our weather Wednesday through Friday
with warm and dry conditions.

An upper trough will move into the Pacific Northwest on Saturday
and cause scattered showers and isolated thunderstorms over our
area from Saturday into early next week. Saturday still looks
warm before a cold frontal passage later in the day. Initially,
snow levels look high enough that even most of the mountains will
receive rain showers. Cooler air moving into the region behind
the cold front then will cause snow levels to drop a bit later in
the weekend.

High temperatures will generally be in the 50s and 60s Tuesday,
60s Wednesday, 70s Thursday, 70s and 80s Friday, 70s Saturday, and
50s and 60s Sunday. RMS

&&

.AVIATION...

Expect increasing rain chances from west to east through the next
24 hours. These showers will produce MVFR to IFR flight
conditions. Mountain obscurations will be common via snow showers.
Reimer/Vertz

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 040/048 036/061 039/068 043/076 050/081 052/076 047/061
    77/R    21/B    00/B    00/B    01/B    13/W    55/W
LVM 036/048 033/058 036/065 040/073 047/077 047/072 043/059
    86/R    21/B    00/B    00/B    01/B    14/W    45/W
HDN 040/049 034/060 035/068 040/076 047/081 050/077 047/062
    68/R    31/B    00/B    00/U    01/B    12/W    55/W
MLS 039/049 035/060 037/066 039/073 048/080 051/076 047/064
    66/R    21/B    00/B    00/B    00/B    11/B    34/W
4BQ 041/053 036/057 036/065 039/072 049/079 052/076 048/064
    55/R    42/W    00/B    00/U    00/B    11/B    44/W
BHK 037/048 033/059 035/064 036/070 045/077 049/075 044/062
    46/R    31/B    00/B    00/B    00/B    11/B    34/W
SHR 037/051 034/054 031/063 037/071 044/078 048/075 044/061
    58/R    64/W    00/B    00/U    11/B    12/W    56/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

Nearby

Winter Weather Advisories in Wyoming, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.